Phys Written Answers · pharmacological
Serotonin Syndrome and NMS — Written Clinical Reasoning
DCE long-case preparation: structured written reasoning for the recognition and management of serotonin syndrome and neuroleptic malignant syndrome, including the Hunter criteria, the SS-versus-NMS distinction, cyproheptadine and dantrolene pharmacology, and the management of withdrawal-emergent NMS in Parkinson disease.
On this page
Study tools
Target exams
SAQ 1 — Recognition and Management of Serotonin Syndrome (20 marks, 30 minutes)
Prompt: Outline your integrated management of this patient, including: (a) the diagnosis and the clinical reasoning that supports it; (b) the immediate pharmacological and supportive management with exact drugs, doses and rationale; (c) how you would distinguish this from neuroleptic malignant syndrome and anticholinergic toxicity; (d) the complications you must monitor for in the first 48 hours; and (e) the plan for her psychiatric medication once she recovers. [1]
Model Answer
(a) Diagnosis and clinical reasoning (4 marks): [1]
The diagnosis is serotonin syndrome, precipitated by the combination of three serotonergic agents — sertraline (an SSRI blocking serotonin reuptake), tramadol (also a serotonin reuptake inhibitor), and linezolid (a weak reversible monoamine oxidase inhibitor blocking serotonin metabolism) [1][5]. The addition of linezolid to her existing sertraline and tramadol created a multiplicative rise in synaptic serotonin. She fulfils the Hunter Serotonin Toxicity Criteria — recent serotonergic drug exposure plus inducible clonus with agitation and diaphoresis [2]. The clinical triad is present: neuromuscular hyperactivity (inducible and ocular clonus, lower-limb hyperreflexia, tremor), autonomic instability (hyperthermia, tachycardia, hypertension, mydriasis, diaphoresis), and altered mental status (agitation, confusion) [1]. The rapid onset within 18 hours of the drug interaction is characteristic; NMS evolves over days to weeks, not hours [4].
(b) Immediate management (6 marks): [1]
-
Stop all serotonergic agents immediately — cease sertraline, tramadol, and linezolid. Substitute linezolid with a non-serotonergic alternative for her MRSA osteomyelitis (vancomycin). Review all medications, over-the-counter agents (especially cough suppressants containing dextromethorphan), and herbal agents (St John's wort). [1]
-
Airway, breathing, circulation — high-flow oxygen; establish intravenous access; continuous cardiac monitoring for arrhythmia. Her airway is currently protected but she must be monitored closely for deterioration. [1]
-
Benzodiazepines as first-line — diazepam 5 to 10 mg intravenously, repeated every 5 to 10 minutes as required, titrated to control agitation and reduce muscle tone. Benzodiazepines enhance GABAergic inhibition, which indirectly reduces serotonergic tone, and by controlling agitation and rigidity they reduce the muscle-generated heat driving her hyperthermia [1]. Lorazepam 1 to 2 mg intravenously is an alternative.
-
Active cooling — remove clothing, evaporative cooling, fans, ice packs to groins and axillae. Antipyretics (paracetamol) will not work because the hyperthermia is muscle-generated, not prostaglandin-mediated. [1]
-
Intravenous fluids — isotonic crystalloid to maintain urine output and protect against rhabdomyolysis-induced acute kidney injury. Target urine output 1 to 2 mL/kg/hour. [1]
-
Cyproheptadine for moderate-to-severe disease — a 5-HT2A receptor antagonist. Initial dose 12 mg orally (via nasogastric tube if needed), then 2 mg every 2 hours until clinical response (maximum 32 mg in 24 hours), then maintenance 8 mg every 6 hours. Limitation: oral only, no intravenous formulation, evidence limited to case series [5].
-
Escalation if severe — if she develops temperature above 41 degrees, rigidity, seizures, or loss of airway reflexes, intubate and paralyse with a non-depolarising neuromuscular blocker (rocuronium 1.0 to 1.2 mg/kg for intubation). Avoid succinylcholine because of the risk of hyperkalaemia from rhabdomyolysis and theoretical malignant hyperthermia unmasking [1].
(c) Distinguishing from NMS and anticholinergic toxicity (4 marks): [1]
From NMS: NMS is caused by dopamine D2 blockade (antipsychotics) or dopamine withdrawal, with a gradual onset over days to weeks, lead-pipe rigidity (greater in the upper limbs), bradyreflexia (not hyperreflexia or clonus), and a markedly elevated creatine kinase (often into the thousands) [3]. This patient has hours of onset, clonus and hyperreflexia, a mild CK (480), and a clear serotonergic drug trigger — all pointing away from NMS [4].
From anticholinergic toxicity: anticholinergic toxicity produces dry skin and dry mucous membranes (anhidrosis), urinary retention, and decreased bowel sounds (ileus). This patient is diaphoretic with active bowel sounds and diarrhoea — the opposite pattern. Clonus is not a feature of anticholinergic toxicity. The mnemonic for anticholinergic toxicity ('dry as a bone, red as a beet, blind as a bat, mad as a hatter') contrasts with the wet, hyperkinetic picture of serotonin syndrome [5].
(d) Complications to monitor in the first 48 hours (3 marks): [1]
- Rhabdomyolysis and acute kidney injury — serial creatine kinase, creatinine, urine output. Treat with aggressive intravenous fluids; consider sodium bicarbonate if severe acidosis or myoglobinuria.
- DIC and coagulopathy — serial INR, APTT, fibrinogen, D-dimer, platelets.
- Arrhythmia — continuous cardiac monitoring; correct potassium, calcium, magnesium.
- Seizures — benzodiazepines; watch for non-convulsive status if mental status fails to improve.
- Aspiration — from reduced consciousness and agitation; consider early airway protection.
- Hepatic dysfunction — serial liver function tests. [1]
(e) Psychiatric medication plan after recovery (3 marks): [1]
The underlying depression must not be neglected. After full resolution of serotonin syndrome (typically 24 to 72 hours), serotonergic antidepressants can usually be re-introduced cautiously — a single agent at low dose, with careful monitoring, avoiding combinations and MAOIs [1]. The risk of recurrence with a single SSRI at standard dose is low. I would involve the consultation-liaison psychiatry team early to plan the re-challenge. Tramadol should be replaced with a non-serotonergic analgesic (e.g., oxycodone, paracetamol-based regimens). I would document the linezolid-serotonergic interaction as a drug allergy/adverse reaction in her medication record and warn her and her family about combining serotonergic agents in the future.
References6ShowHide
- [1]Boyer EW, Shannon M The serotonin syndrome N Engl J Med, 2005.PMID 15784664
- [2]Dunkley EJC, Isbister GK, Sibbritt D, Dawson AH, Whyte IM The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity QJM, 2003.PMID 12925718
- [3]Berman BD Neuroleptic malignant syndrome: a review for neurohospitalists Neurohospitalist, 2011.PMID 23983836
- [4]Perry PJ, Wilborn CA Serotonin syndrome vs neuroleptic malignant syndrome: a contrast of causes, diagnoses, and management Ann Clin Psychiatry, 2012.PMID 22563571
- [5]Volpi-Abadie J, Kaye AM, Kaye AD Serotonin syndrome Ochsner J, 2013.PMID 24358002
- [6]Trollor JN, Chen X, Sachdev PS Neuroleptic malignant syndrome associated with atypical antipsychotic drugs CNS Drugs, 2009.PMID 19480467